Tornadoes · United States · Montana · 2005
F0 tornado, Poplar, Montana, June 25, 2005
This F0 tornado ran 1.0 miles across Roosevelt County on June 25, 2005, touching down at 8:45 PM MDT and reaching 5 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 25, 2005
- Touchdown
- 8:45 PM MDT (02:45 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 5 yards (5 m)
- Deaths
- 0
- Injuries
- 0
- County
- Roosevelt County
- Touchdown point
- 48.200, -105.130
- Lift-off point
- 48.200, -105.130
- Record number
- 416
What the Weather Service recorded
A weak tornado briefly touched down northeast of Polar in a remote area. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the tornado touched down at Jun 25, 2:45 PM MDT, 6 hours earlier.
Area forecast discussion, Jun 25, 2:45 PM MDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 245 PM MDT SAT JUN 25 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU MONDAY... LOTS OF FACTORS IN PLACE FOR AN ACTIVE SEVERE WEATHER NIGHT...WITH SEVERE STORMS ALREADY IN OUR WEST. AIRMASS TO BECOME MOIST AND VERY UNSTABLE. ETA FORECAST LIFTED INDEXES TO -11 AND CAPES TO 4500 IN OUR SE. EXCELLENT 0-6KM SHEAR OVER 40 KT MUCH OF THE AREA. SURFACE LOW MOVING SLOWLY EAST AND INTENSIFYING AS IT DRAWS INCREASINGLY MOIST AND UNSTABLE AIR INTO IT. MODELS SHOW A DEVELOPING N-S ORIENTED COLD FRONT TO MOVE ACROSS OUR AREA AS WELL. MODELS SHOW A SHORTWAVE MOVING THROUGH IN SW FLOW ALOFT AS WELL...ALTHOUGH LIKELY A LITTLE OVERDONE BY CONVECTIVE FEEDBACK...ETA HAS HANDLED THESE WELL LAST MONDAY AND WEDNESDAY. BEST INFLUENCE FROM THIS TO BE IN OUR NORTH AND WEST. NE MT WILL BE BEHIND THE FRONT IN A COOLER DRIER AND NOT QUITE SO UNSTABLE AIRMASS SUNDAY AND MONDAY. WITH SW FLOW ALOFT AND ADDITIONAL SHORTWAVES THOUGH...WILL SEE ADDITIONAL THUNDERSTORM ACTIVITY...BUT CERTAINLY LESS INTENSE THAN PAST 2 NIGHTS...AND WILL DOWNPLAY INTENSITY. SIMONSEN LONG TERM...MONDAY NIGHT THROUGH FRIDAY... HAVE MADE VERY LITTLE CHANGE TO THE EXTENDED AS NOTHING NEW SEEMS TO BE OFFERED UP BY LATEST AVAILABLE MODELS. ALTHO TECHNICALLY OUT OF THIS EXTENDED PERIOD...WILL ADD IN SOME SLIGHT CHANCE POPS TO NEXT SATURDAY AS IT APPEARS WE ARE LOOKING AT A FRONTAL A PASSAGE. TIMING CAN BE REFINED IF NEED BE OVER THE NEXT FEW DAYS AS THINGS COME INTO BETTER FOCUS FOR THAT TIME. PREVIOUS LONG TERM DISCUSSION...MONDAY NIGHT THROUGH FRIDAY... AN UPPER TROUGH ACROSS THE NORTHERN ROCKIES SWINGS ACROSS NORTHEAST MONTANA TO BE FOLLOWED BY FLAT FLOW OR A LITTLE WEAK RIDGING ACROSS THE AREA FOR THE REMAINDER OF THE WEEK. MODELS GENERALLY AGREE ON THE PATTERN...BUT THERE ARE STILL SOME TIMING DIFFERENCES...WITH THE GFS CONTINUING TO LEAD THE PACK WITH THE FASTEST TIMING. LOOKS LIKE THE BEST CHANCE OF SEVERE WEATHER DURING THE EXTENDED PERIOD WILL BE JUST AHEAD OF THE UPPER TROUGH MONDAY EVENING. MON NIGHT & TUESDAY...THE AIR MASS WILL BE MOIST AND UNSTABLE OUT AHEAD OF THE UPPER TROUGH MONDAY NIGHT...WHICH WILL LIKELY LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE PATTERN/RECENT HISTORY & FAVORABLE TIME OF YEAR QUITE POSSIBLE THAT SOME STORMS COULD BE TURN SEVERE ONCE AGAIN. BIGGEST MODEL DIFFERENCES CENTER AROUND THE SPEED OF THE UPPER TROUGH. THE GFS CARRIES THE UPPER TROUGH TO THE MONTANA/NORTH DAKOTA BORDER BY 00Z WEDNESDAY...BUT THE CANADIAN/UKMET/ECMWF OFFER UP SLOWER SOLUTIONS KEEPING THE TROUGH AXIS FURTHER WEST...WHICH WOULD INCREASE THE CHANCE OF ANOTHER ROUND OF CONVECTION LATE TUESDAY AFTERNOON/EVENING. INHERITED GRIDS HAVE ISOLATED TO SCATTERED THUNDERSTORMS DURING THIS TIME WHICH LOOKS GOOD. AS WE GET CLOSER TO THE FORECAST PERIOD WILL CERTAINLY NEED TO ASSES THE SEVERE POTENTIAL...BUT WILL HOLD OFF ON ANY MENTION NOW AS IT IS STILL A FEW DAYS OUT. PLAN TO LOWER TEMPERATURES A BIT TUESDAY AS WE ARE ABOVE THE HIGH END OF ENSEMBLE GUIDANCE. STILL GENERALLY STAYED ABOUT 5 TO 10 DEGREES ABOVE THE ENSEMBLE MEAN EVEN THOU THE GFS AND SEVERAL PERTURBATIONS ARE FASTER WITH THE UPPER TROUGH AND HAVE A COOLER AIR MASS ACROSS THE AREA. PUTTING SOME WEIGHT ON THE FACT THAT ALL OF THE OTHER OPERATIONAL MODELS ARE SLOWER WITH THE UPPER TROUGH AND ASSOCIATED COOLING. WILL NEED TO KEEP AN EYE ON THE SPEED OF THE UPPER TROUGH AND IT/S AFFECTS ON TEMPERATURES. TUES NIGHT THROUGH WED NIGHT...MUCH WILL DEPEND ON THE SPEED AND LOCATION OF THE UPPER TROUGH. THE LATEST GFS PUSHES THE UPPER TROUGH QUICKLY INTO THE UPPER MISSISSIPPI VALLEY WEDNESDAY...AND BRINGS A DRY AND STABLE AIR MASS INTO EASTERN MONTANA. AS THE OTHER MODELS ARE SLOWER WITH THE UPPER TROUGH WILL LINGER SOME SHOWERS AND STORMS INTO WEDNESDAY...BUT PLAN TO TRIM BACK THE POPS FOR WEDNESDAY NIGHT TO OUR EASTERN ZONES ONLY. IF IT BECOMES MORE CLEAR THAT THE UPPER TROUGH WILL ZIP THROUGH AS QUICKLY AS THE GFS IS SHOWING IT WOULD BE POSSIBLE TO REMOVE THE POPS ACROSS OUR WESTERN ZONES FOR WEDNESDAY. TEMPERATURES SHOULD BE A LITTLE BELOW AVERAGE IN THE WAKE OF THE UPPER TROUGH. WED NIGHT & THURSDAY...MODELS COME BACK INTO GOOD AGREEMENT THAT THE UPPER TROUGH WILL BE WELL EAST OF THE AREA BY THIS TIME WITH FLAT FLOW OR SOME WEAK RIDGING ACROSS THE AREA. SHOULD FINALLY HAVE A CONVECTION-FREE PERIOD OF FAIR WEATHER WITH SEASONABLE TEMPERATURES. FRIDAY INTO SATURDAY...THE GFSLR SWINGS ANOTHER UPPER TROUGH BY WELL TO OUR NORTH WITH A COLD FRONT TO WORK ACROSS THE AREA FRIDAY NIGHT. THE UPPER TROUGH IS MUCH FURTHER NORTH THAN THE MID-WEEK TROUGH...AND PROBABLY NOT MUCH TIME FOR MOISTURE TO ADVECT BACK INTO THE AREA AHEAD OF THE FRONT. THE ECMWF MAINTAIN MORE OR LESS FLAT FLOW ACROSS THE AREA AND DOES NOT DEPICT SUCH A TROUGH BY THE END OF IT/S RUN AT 12Z FRIDAY. FOR NOW PLAN TO KEEP THINGS DRY WITH TEMPERATURES NEAR NORMAL FOR THE END OF THE WEEK INTO THE START OF NEXT WEEKEND. CB && .AVIATION...VFR EXCEPT FOR POSSIBLE THUNDERSTORMS AT TAF SITES THIS EVENING. EAST WIND 15 TO 25 MPH SHOULD LIGHTEN TO 10 TO 15 MPH BY LATE AFTERNOON. WIND SHIFT TO NORTH EARLY THIS EVENING. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT PECK LAKE UNTIL 4 PM TODAY. FLASH FLOOD WATCH CENTRAL AND SOUTHERN VALLEY COUNTY 6 PM SATURDSAY TO 6 AM SUNDAY. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 8:01 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 801 PM MDT SAT JUN 25 2005 MTZ016>027-059>062-270215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 801 PM MDT SAT JUN 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA AT LEAST THROUGH 9 PM MDT. FOR THE EASTERN HALF OF NORTHEAST MONTANA...THE TORNADO WATCH LASTS UNTIL 1 AM. HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE. FOR A COMPLETE LISTING OF COUNTIES PLEASE SEE WWUS65 KGGW OR GTFWCNGGW. FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST MONTANA TONIGHT. FOR ADDITIONAL INFORMATION PLEASE SEE GTFFFAGGW OR WGUS65 KGGW. DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST MONTANA DURING THE AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 25, 7:45 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
745 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL SAINT MARIE 48.40N 106.53W
06/25/2005 1.50 INCH VALLEY MT PUBLIC
&&
DESLocal storm report, Jun 25, 7:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 2 N FORT PECK 48.04N 106.45W
06/25/2005 0.88 INCH VALLEY MT TRAINED SPOTTER
&&
JLALocal storm report, Jun 25, 8:09 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
809 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 E HOMESTEAD 48.42N 104.47W
06/25/2005 0.75 INCH SHERIDAN MT TRAINED SPOTTER
&&
JLALocal storm report, Jun 25, 8:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL HOMESTEAD 48.42N 104.54W
06/25/2005 2.50 INCH SHERIDAN MT LAW ENFORCEMENT
&&
JLALocal storm report, Jun 25, 8:24 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
824 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 W WOLF POINT 48.09N 105.68W
06/25/2005 70 MPH ROOSEVELT MT TRAINED SPOTTER
&&
JLALocal storm report, Jun 25, 8:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MDT SAT JUN 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 10 NE RESERVE 48.71N 104.30W
06/25/2005 0.88 INCH SHERIDAN MT PUBLIC
&&
MDPThe surface observations
Wolf Point International (OLF), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Glasgow radar (KGGW), 111 km away, was scanning. The volume nearest the touchdown began at 02:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are
The other tornadoes of June 25, 2005
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.